SAME TIME TOMORROW

Big medicine, Bad juju

Posted in Uncategorized by Sean Holton on September 18, 2009

radiation symbol

CAUTION: EDUCATIONAL CANCER POST AHEAD

I wrote a couple days ago about how some redness and swelling centered around my right eye made me look like a Crazy Ass. I even posted a picture. I wasn’t too worried about it. I figured it was just some natural, minor side effect from the radiation therapy I’m undergoing — which is focused on the right side of my head.

That was all before Wednesday, when I had my weekly visit with my radiation oncologist — Dr. Ramakrishna. I’ve written about Dr. R and his credentials before (8/27/09:  A Beam Of Pure Intelligence) and if you’re a regular reader you may recall that my general opinion of him is that he’s a superhero in the world of cancer fighting. I figured Dr. R would take one look at my swollen eye and wave it away as if I had come to him complaining about a mosquito bite. But no. He wasn’t that way at all. He was very concerned about the swelling, and even said he found it “puzzling.” He checked me out from several different directions, referred back to my chart numerous times during our visit and then repeated his concern. He said none of the entry or exit points from the radiation beams easily explained the reaction I was having.

Finally he told me just to take some Claritin to see if the swelling subsided, and he insisted that I check back in with him the next day if it hadn’t.

“Okay, Superman,” I was thinking to myself. “This isn’t too reassuring. Here I am on a 10th floor window ledge, needing to be pulled from a smoke-filled building. You’re supposed to be able to leap tall buildings in a single bound, and this should be fairly routine rescue for you. Yet instead of just jumping up here and grabbing me and my swollen eyeball off the ledge, I see you down there on the street looking at some building blueprints with a bunch of guys in hardhats and scratching your chin. Then you just tell me to take the stairs down and call you in the morning if I’m still stuck inside.”

I hope I still have an eyeball in there by Friday.

But it turned out that Dr. R’s hunch was right. I took the Claritin and the swelling went down and as of Thursday morning I was fine. I don’t think anyone still knows what exactly caused all that swelling — and it may well come back. Who knows? Radiation is weird that way.

In the meantime, it really got me to thinking about how attentive and careful even the experts like Dr. R are in staying on top of the slightest side effects that crop up. They have total respect for this powerful medicine they are administering.

 I”ve been pretty lucky so far — considering that after today I will have gone through 21 treatments (four weeks plus one day) of radiation and have only nine more treatments left.  A little facial swelling and a slowly accumulating feeling of fatigue are pretty minor prices to pay, considering all the other potential side effects that are out there for all the cancers that are treated with radiation.

Before I started treatments, my docs gave me a handy booklet from the National Cancer Institute called “Radiation Therapy and You.” It prepares you for the psychological side effects of the treatments, offering empathetic warnings such as: “At some point during the radiation therapy, you may feel: Anxious. Depressed. Afraid. Angry. Frustrated. Helpless. Alone.”

But the booklet gets down to the real nitty-gritty when it starts describing the physical side effects.  The chart below will give you just a quick sense of all the permutations. I’ll spare you the gory details. But if you have a friend or loved one fighting any kind of cancer and want to explore these and other cancer-related topics more, you can find them at NCI’s very comprehensive website:  www.cancer.gov.

  Radiation Side Effects

Advertisements

9 Responses

Subscribe to comments with RSS.

  1. Chop-line said, on September 18, 2009 at 10:48 am

    Holt-line,
    Glad to hear you are back to regular “Lard-ass” status and hope the Claritin continues to be a wonder drug for you.

  2. Michele said, on September 18, 2009 at 10:53 am

    Only nine more treatments left – yippee! What will you do to celebrate:)

  3. claudine hellmuth said, on September 18, 2009 at 2:13 pm

    so now the clartin is working… no more crazy ass?

    I remember Mom had some kind of weird reaction to the radiation which formed in a big giant bruise and made her skin really hard at the site. when we went to the Dr to innvestigate he poked at it with his finger and said “huh!”

    it went away on it’s own but it was kind of alarming that the oncologist had never really seen that before considering he does this all day long!!!

  4. maxtrue said, on September 18, 2009 at 2:32 pm

    Take a deep breath LL and remember bad things don’t happen THAT fast. I am certainly not a doctor but with cells dying in the general area, inflamatory reactions to the molecules released is possible. Your eye could be having an allergic reaction being so close to no man’s land. I am happy the treatment worked.

    Yep, Fraiser’s left hooks poked you in the eye, but no matter, you have only nine rounds left. You will get though this slugfest with both eyes and the crown. Jab, dance, float like a butterfly and ignore getting stung like a bee. Fraiser’s going down.

  5. Ann Hellmuth said, on September 18, 2009 at 5:29 pm

    Just got back from UCF and started reading your blog and my mouth goes dry thinking you were going to tell us something dire had happened. So glad that Claritin did the trick. I didn’t know it was an anti-inflammatory. Don’t forget Monday is my Sean Day.

  6. Travis said, on September 18, 2009 at 9:09 pm

    Good safety lesson here…when something is unusual or outside the bounds of what you’ve been told to expect, ask questions.

  7. Old Scratch said, on September 19, 2009 at 7:09 am

    My immediate reaction to the chart? Things could be worse for you. No diarrhea check mark–thank goodness, Bad Ass could take on an entirely new meaning.

  8. Sue Holton said, on September 19, 2009 at 8:23 am

    So I guess Crazy Ass is gone then? Good thing I voted for Bad Ass but I know Elizabeth will be sad. Then again I am sure she’ll be just as happy with Bad Ass, any excuse to be able to use the word “ass” will make her happy.

    We are all thinking of you Sean as you “wind it on down” with these last days of treatment. Stay well.

  9. paul lester said, on September 19, 2009 at 11:04 am

    Dr. R should win radiation oncologist of the year but make sure Kanye West isn’t around when he accepts the award.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: